Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 72, NWS Jackson, MS

June 17, 2019Oktibbeha County, Winston County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 17, 2019, 4:36 PM CDT for Oktibbeha County, Winston County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 4:36 PM CDT (21:36 UTC)
Expired
Jun 17, 2019, 6:30 PM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS54 KJAN 172136
FFWJAN
MSC105-159-172330-
/O.NEW.KJAN.FF.W.0072.190617T2136Z-190617T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
436 PM CDT Mon Jun 17 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Oktibbeha County in northeastern Mississippi...
  Northeastern Winston County in east central Mississippi...

* Until 630 PM CDT.

* At 435 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Starkville, Maben, Betheden, Craig Springs, Longview and Sturgis. 

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3319 8909 3356 8909 3356 8886 3318 8885

$$

JM
1 follow-up statement
012 
WGUS74 KJAN 172320
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
620 PM CDT Mon Jun 17 2019

MSC105-159-172330-
/O.EXP.KJAN.FF.W.0072.000000T0000Z-190617T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oktibbeha MS-Winston MS-
620 PM CDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR WESTERN OKTIBBEHA AND NORTHEASTERN
WINSTON COUNTIES WILL EXPIRE AT 630 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3319 8909 3356 8909 3356 8886 3318 8885

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:01 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 17, 4:01 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
401 PM CDT Mon Jun 17 2019

.DISCUSSION...
Through Tuesday: Enhanced 0-3 km flow has been enough to organize a
broken line of storms with localized damaging wind gusts. This
convection will continue to advance north/northeastward through the
remainder of the afternoon, then taper off this evening with the
loss of daytime instability. With the outflow/cold pool from today's
convection making lesser progress into eastern Mississippi this
evening, there is some potential for redevelopment of showers and
storms along the remnant boundary overnight or early Tuesday
morning. Overnight, low stratus development is likely to occur
across much of the area as the low levels remain rather moisture-
rich. Winds may also become light enough for some patchy fog
development.

The mid/upper shortwave will advance eastward through tomorrow, and
the pool of greatest deep layer moisture will become oriented across
East MS and AL. This will focus the higher rain chances in the
eastern portion of the area, though isolated to scattered convection
remains possible farther west. Lesser buoyancy due to development
earlier in the day and relaxing low level shear may lessen the
threat for isolated severe storms. /DL/

Tuesday night through Monday: Tuesday evening the shortwave trough
will be shifting east of Mississippi and along with the loss of
daytime heating, the chance for rain will end from the west.  still
be left with a rather moist airmass with PWATs around and inch and a
half and surface dew points in the lower 70s. This will help
maintain our warmer than normal low temperatures. Wednesday a couple
additional northern stream shortwave troughs will be moving over the
Plains. The northern most shortwave will support a surface low but
both will track well north of our region. Models are a little slower
with the southern shortwave that is expected to move over our CWA
after midnight. There will be isolated to scattered mainly afternoon
convection Wednesday that is not expected to be severe in our area
but, in our northwest Wednesday night isolated severe storms will be
possible as the shortwave moves over our CWA. Damaging winds still
look to be the primary threat but hail to the size of quarters will
also be possible. Thursday the shortwave will be shifting east of
Mississippi while the weak cold front sags into the central
portions of our CWA. Model consensus stalls this weak cold front
near the Interstate 20 corridor. This boundary will prolong rain
chances in our CWA through the day Thursday into Thursday night.
Induced mid level ridging will strengthen over our region Friday
while surface ridging continues to remain across the Florida
peninsula and over the central Gulf. This will allow for warmer
temperatures and lower rain chances. Mid level ridging is expected
to continue strengthening over our region Saturday into Sunday as
upper level troughing takes over the western CONUS and slowly tries
to shift east. Models differ on how low the ridging will dominate
and troughing moves in from the west. Consensus suggests a warming
trend through the weekend with very little chance for rain in the
east while low chances will be hard to leave out in the west. /22/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions exist at most TAF sites this afternoon. However,
scattered SHRA/TSRA are developing across the region and will
spread northeastward through the afternoon and early evening. As
storms move across sites, brief categorical reductions of ceiling
and visibility are possible in +RA and wind gusts up to 50 kt
cannot be ruled out. Activity will generally decrease shortly
after sunset, with VFR conditions returning through much of the
night. Toward daybreak on Tuesday, MVFR stratus development is
expected across much of the area and some patchy areas of fog are
possible as well. VFR conditions will return by mid-morning. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  87  72  91 /  30  49  19  27
Meridian      73  87  73  90 /  60  66  27  34
Vicksburg     72  88  73  92 /  23  38  10  22
Hattiesburg   71  86  72  91 /  48  69  22  39
Natchez       70  87  72  90 /  24  39  10  22
Greenville    71  88  74  92 /  44  28  16  26
Greenwood     73  87  74  90 /  61  43  19  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Jun 17, 2:45 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
245 PM CDT Mon Jun 17 2019

ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-049>052-055>058-
064>066-072>074-181945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
245 PM CDT Mon Jun 17 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe storms, capable of producing damaging wind gusts,
are possible this afternoon through early this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Isolated severe thunderstorms are possible for southeast
Arkansas, portions of northwest Mississippi, and portions of
northeast Louisiana Wednesday night. The primary hazards will be
damaging wind gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Wednesday through Wednesday night.

LAZ016-023>026-MSZ047-048-053-054-059>063-181945-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
245 PM CDT Mon Jun 17 2019

This hazardous weather outlook is for portions of northeast
Louisiana and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 17, 3:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND DMG     4 W UNION CHURCH        31.69N 90.86W
06/17/2019                   JEFFERSON          MS   LAW ENFORCEMENT

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 W
            UNION CHURCH. TREE DOWN ACROSS HWY 28 AT
            BARNES LN.

&&

CE
Local storm report, Jun 17, 3:31 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     2 E SHARON              32.66N 89.91W
06/17/2019                   MADISON            MS   LAW ENFORCEMENT

            TREES DOWN ACROSS OLD HWY 16.

&&

CE
Special weather statement, Jun 17, 3:33 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 PM CDT Mon Jun 17 2019

MSZ036-037-043-044-172100-
Attala MS-Leake MS-Madison MS-Holmes MS-
333 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE...
SOUTHEASTERN HOLMES...SOUTHWESTERN ATTALA AND NORTHEASTERN MADISON
COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Meteorologists were tracking a strong thunderstorm
near Newport, or 10 miles south of Durant, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mcadams around 350 PM CDT.
  Durant around 355 PM CDT.
  Possumneck around 400 PM CDT.

Other locations impacted by this storm include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3281 8970 3287 8997 3318 8990 3312 8960
TIME...MOT...LOC 2032Z 195DEG 22KT 3293 8983

JM
Local storm report, Jun 17, 3:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     4 W TERRY               32.11N 90.37W
06/17/2019                   HINDS              MS   LAW ENFORCEMENT

            A FEW TREES DOWN AT MIDWAY AND GREEN GABLE
            RD.

&&

CE
Special weather statement, Jun 17, 3:59 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT Mon Jun 17 2019

MSZ030-033-172130-
Oktibbeha MS-Clay MS-
359 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OKTIBBEHA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 430 PM CDT...

At 359 PM CDT, Meteorologists were tracking a strong thunderstorm
near Longview, or 10 miles west of Starkville, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Oktibbeha and southwestern Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3336 8892 3339 8909 3348 8909 3356 8906
      3356 8902 3364 8902 3364 8903 3365 8902
      3359 8875
TIME...MOT...LOC 2059Z 096DEG 5KT 3345 8900

JM
Special weather statement, Jun 17, 4:07 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
407 PM CDT Mon Jun 17 2019

MSZ032-033-038-039-045-046-172130-
Kemper MS-Oktibbeha MS-Neshoba MS-Winston MS-Noxubee MS-Choctaw MS-
407 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW...WESTERN
NOXUBEE...NORTHWESTERN KEMPER...SOUTHWESTERN OKTIBBEHA...WINSTON AND
NORTHEASTERN NESHOBA COUNTIES UNTIL 430 PM CDT...

At 407 PM CDT, Meteorologists were tracking a strong thunderstorm
over Center Ridge, or near Louisville, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Millcreek around 420 PM CDT.
  Betheden around 425 PM CDT.
  Craig Springs around 430 PM CDT.

Other locations impacted by this storm include Noxapater and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3279 8893 3285 8914 3309 8932 3311 8932
      3343 8899 3319 8859
TIME...MOT...LOC 2107Z 218DEG 32KT 3307 8902

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:08 PM CDTSpecial Weather StatementJANKemper37 min
Jun 17, 12:05 PM CDTSpecial Weather StatementJANFranklin40 min
Jun 17, 12:29 PM CDTSpecial Weather StatementJANJefferson46 min
Jun 17, 12:36 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln54 min
Jun 17, 12:55 PM CDTSpecial Weather StatementJANYazoo35 min
Jun 17, 1:03 PM CDTSpecial Weather StatementJANLincoln27 min
Jun 17, 1:07 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Warren53 min
Jun 17, 1:23 PM CDTSpecial Weather StatementJANClaiborne37 min
Jun 17, 1:33 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln46 min
Jun 17, 1:40 PM CDTSevere Thunderstorm WarningJANWarren43 min
Jun 17, 1:57 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Warren, Yazoo63 min
Jun 17, 2:01 PM CDTTornado Warning Tornado observedJANHinds10 min
Jun 17, 2:40 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott53 min
Jun 17, 3:14 PM CDTSpecial Weather StatementJANWinston31 min
Jun 17, 3:33 PM CDTSpecial Weather StatementJANAttala27 min
Jun 17, 3:59 PM CDTSpecial Weather StatementJANOktibbeha31 min
Jun 17, 4:07 PM CDTSpecial Weather StatementJANWinston23 min
Jun 17, 4:29 PM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower39 min
Jun 17, 4:53 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha45 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.